Iowa, 2018

Flooding in Iowa, June 20 to 30, 2018

June 20 to 30, 2018 · NWS DMX · 9 events in 8 counties and zones

Heavy rain continued across portions of the state through the latter portion of June that led to another round of river flooding. Several points along the West Fork of the Des Moines remained in flood into July.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$775,000
Crop damage
$1.5 million
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Heavy rain continued across portions of the state through the latter portion of June that led to another round of river flooding. Several points along the West Fork of the Des Moines remained in flood into July.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 20, 11:37 AM CST, 1 hour 23 minutes earlier.

Area forecast discussion, Jun 20, 11:37 AM CST, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1237 PM CDT Wed Jun 20 2018

...Updated for 18z Aviation Discussion...

.SHORT TERM.../Today through Tonight/
Issued at 421 AM CDT Wed Jun 20 2018

Ongoing cluster of storms over northern Iowa are slowly weakening
with respect rainfall rates. Dual pol and MRMS still suggest 1-2
inch per hour rates. Earlier in the night, dual pol instantaneous
rates range from 3 to 5 inches per hour while MRMS was capped out
around 2 inches. This was likely due to MRMS depicting some hail
within this line of storms that transitioned northward through
Highway 20 corridor. However, MRMS precipitation estimates a decent
rain band that ranged from 2-3 inches over southeast Calhoun into
southern Webster County. The 20.07z HRRR has the best handle on the
radar trends this morning and slowly diminishes the current cluster
by around 12z. However, some redevelop looks possible during the
remainder of the morning hours over northern Iowa but low confidence
with additional flash flooding as coverage seems minimal.

The next concern of the forecast period was focused on widespread
storms later today into tonight across central to northern Iowa.  An
area of low looks to develop in the vicinity of NW Missouri, SE
Nebraska, NE Kansas, and SW Iowa by around 18z this afternoon. This
coupled with a strong 500mb shortwave trough to dig across Nebraska
and northern Iowa will ignite storms along a warm front extending
from southeast Iowa northwest to the west-central portions of the
CWA. The NAM/GFS and the 20.00z HREF look to have a good handle on
the situations this afternoon and tonight. A widespread swath of 2 to
2.50" precipitable water values stretch from around Ottuwma northwest
through Des Moines/Ames and into the northwest portions of the CWA.
Warm layer cloud depths of 4000-4500 meters with moderate to strong
moisture transport suggest more efficient rain producers in the
aforementioned location. Increased QPF over the area as expecting a
swatch of 1.5 to 3 inches from the central portions of the CWA
northwest to between Carroll and Estherville. With the HREF
depicting amounts over 4 to 5 inches, certainly these types of
rainfall amounts will cause some flash flood concerns.  Thus,
confident in the heavy rain setup (and with the recent rains over
the past few days) to issue a Flash Flood Watch this afternoon into
Thursday morning. This coincides with Moderate Risk of excessive
rainfall via WPC.

Lower confidence with any widespread severe storms today into
tonight as shear profiles remain weak.  Instability tries to increase
over southern Iowa this afternoon south of the boundary and
certainly cannot rule out some brief elevated hail storms this
afternoon into the evening.

.LONG TERM.../Thursday through Tuesday/
Issued at 421 AM CDT Wed Jun 20 2018

Upper trough moving through the central Plains today will continue
to deepen and close off over the state Thursday into Friday while
continuing to wobble around the region. This will allow
precipitation chances to continue across the state Thursday into
Friday with bands of showers and some thunderstorms expected to
rotate through the forecast area. Instability is weaker across the
area with the upper trough overhead so went more with some shower
wording with more of a slight chance for thunder Thursday into
Friday. With the lack of instability the threat for heavy rainfall
to wane some for Thursday into Friday. Otherwise the upper trough
to push east into the Ohio Valley region by Friday night with
another shortwave trough dropping through the state by late
Saturday night into Sunday. This could bring another chance for
some scattered showers and thunderstorms. A stronger upper level
trough to then deepen as it moves east through the region Monday
into Wednesday of next week. This system will again bring
additional chances for precipitation to the state. Therefore
expecting a fairly wet period through the next 7 days. Will have
to assess the potential for additional heavy rain threats with the
system early next week as any flooding issues from the next 24
hours could be further exacerbated by continued precipitation
chances this weekend and again next week.

As for temperatures, highs to remain cooler Thursday into Friday
with the clouds/precipitation in place and the upper trough
rotating over the state with highs mainly in the low to mid 70s,
with even a few upper 60s possible Thursday. Temperatures to then
warm back to around 80 for Saturday through Monday and then warm
back into the 80s toward the middle of next week.

&&

.AVIATION.../For the 18Z TAFS through 18Z Thursday afternoon/
Issued at 1233 PM CDT Wed Jun 20 2018

Very active TAF forecast. Prolonged precip expected at KMCW and
possibly KALO. Timing of showers/thunderstorms will be tricky...
mainly think showers, but a lightning strike or two possible
overnight. Visibility may need to temporarily lowered during
periods of higher rainfall rates.

Medium to high confidence in low CIGs overnight at KFOD, KMCW, and
KALO. Winds will be increasing above 10kts tomorrow afternoon at
KMCW and KALO.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 7 PM CDT this evening for IAZ046>048-
057>060-070>072.

Flash Flood Watch through Thursday morning for IAZ004-005-015-
016-023>025-033>036-044-045.

&&

SHORT TERM...Podrazik
LONG TERM...Beerends
AVIATION...Kotenberg
Hazardous weather outlook, Jun 20, 11:49 AM CST, 1 hour 11 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
1249 PM CDT Wed Jun 20 2018

IAZ004-005-015-016-023>025-033>036-044-045-211800-
Emmet-Kossuth-Palo Alto-Hancock-Pocahontas-Humboldt-Wright-Sac-
Calhoun-Webster-Hamilton-Crawford-Carroll-
1249 PM CDT Wed Jun 20 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

A Flash Flood Watch is in effect for the area. Please refer to
the National Weather Service website at weather.gov/desmoines for
further details.

Thunderstorms are likely today into tonight. Heavy rainfall is
expected. An isolated strong to severe storm will be possible
mainly south of Highway 20 this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There is a chance for weak thunderstorms across the area Thursday
into Friday. The severe weather threat is minimal. Thunderstorm
chances continue off and on through the weekend into early next
week. The threat of severe weather will be determined in the
coming days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today. Reports of any flooding
or heavy rainfall are always appreciated.

IAZ006-007-017-026>028-037>039-049-050-061-062-073>075-081>086-
092>097-211800-
Winnebago-Worth-Cerro Gordo-Franklin-Butler-Bremer-Hardin-Grundy-
Black Hawk-Marshall-Tama-Jasper-Poweshiek-Warren-Marion-Mahaska-
Adams-Union-Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-
Wayne-Appanoose-Davis-
1249 PM CDT Wed Jun 20 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Thunderstorms are likely today into tonight. Heavy rainfall will
be possible with the thunderstorms. An isolated strong to severe
storm will be possible mainly south of Highway 20 this afternoon
and evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There is a chance for weak thunderstorms across the area Thursday
into Friday. The severe weather threat is minimal. Thunderstorm
chances continue off and on through the weekend into early next
week. The threat of severe weather will be determined in the
coming days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today. Reports of heavy rainfall
are always appreciated.

IAZ059-060-211800-
Dallas-Polk-
1249 PM CDT Wed Jun 20 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

A Flash Flood Watch and a few River Flood Warnings are in effect
for the area. Please refer to the National Weather Service website
at weather.gov/desmoines for further details.

Thunderstorms are likely today. Heavy rainfall is expected. An
isolated strong to severe storm will be possible this afternoon
and evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There is a chance for weak thunderstorms across the area Thursday
into Friday. The severe weather threat is minimal. Thunderstorm
chances continue off and on through the weekend into early next
week. The threat of severe weather will be determined in the
coming days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today. Reports of any flooding
or heavy rainfall are always appreciated.

IAZ046>048-057-058-070>072-211800-
Greene-Boone-Story-Audubon-Guthrie-Cass-Adair-Madison-
1249 PM CDT Wed Jun 20 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

A Flash Flood Watch is in effect for the area this afternoon.
Please refer to the National Weather Service website at
weather.gov/desmoines for further details.

Thunderstorms are likely today. Heavy rainfall is expected. An
isolated strong to severe storm will be possible mainly south of
Highway 20 this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There is a chance for weak thunderstorms across the area Thursday
into Friday. The severe weather threat is minimal. Thunderstorm
chances continue off and on through the weekend into early next
week. The threat of severe weather will be determined in the
coming days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed later today and tonight. Reports
of any flooding or heavy rainfall are always appreciated.

Kotenberg

In the hours before

Local storm report, Jun 20, 12:46 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
146 PM CDT WED JUN 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 PM     HEAVY RAIN       5 S KNOXVILLE           41.25N 93.10W
06/20/2018  E1.00 INCH       MARION             IA   TRAINED SPOTTER

&&

BF
Local storm report, Jun 20, 12:57 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
157 PM CDT WED JUN 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0154 PM     FUNNEL CLOUD     3 W ADEL                41.62N 94.09W
06/20/2018                   DALLAS             IA   TRAINED SPOTTER

            ROPE FUNNEL AT INTERSECTION OF P57 AND HWY
            6.

&&

BF

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 flood. Local standard time, as filed.

Flood, Dallas

When
June 20, 1:00 PM CST to June 26, 7:45 AM CST
Where
Dallas County, 2.14 mi SSW of Adel to 0.69 mi ESE of Ortonville
Cause
Heavy Rain
Property damage
$100,000
Crop damage
$250,000
Reported by
Official NWS Observations
Coordinates
41.590, -94.030

The Raccoon River at Perry crested at 18.04 feet on 23 June 2018 at 14:15 UTC.

Flood, Polk

When
June 20, 1:45 PM CST to June 27, 10:15 PM CST
Where
Polk County, 76.4 mi SW of Eagle Center to 79.52 mi SW of Eagle Center
Cause
Heavy Rain
Property damage
$50,000
Reported by
Official NWS Observations
Coordinates
41.570, -93.610

The Raccoon River at Des Moines Fleur Drive crested at 15.07 feet on 26 June 2018 at 03:45 UTC.

Flood, Polk

When
June 20, 3:30 PM CST to June 28, 11:00 AM CST
Where
Polk County, 1.7 mi WNW of Youngstown to 2.07 mi WSW of Des Moines
Cause
Heavy Rain
Property damage
$100,000
Reported by
Official NWS Observations
Coordinates
41.590, -93.560

The Des Moines River at SE 6th crested at 26.83 feet on 26 June 2018 at 03:45 UTC.

Flood, Webster

When
June 20, 8:30 PM CST to June 30, 11:59 PM CST
Where
Webster County, 2.04 mi W of Roberts to 5.02 mi NNE of Dayton
Cause
Heavy Rain
Property damage
$100,000
Crop damage
$250,000
Reported by
Official NWS Observations
Coordinates
42.420, -94.210

The Des Moines River at Fort Dodge crested 4 times during the period the river was in flood. It remained in flood into July. The first crest was at 11.24 feet on 21 June 2018 at 07:00 UTC, the second at 12.75 feet on 23 June 2018 at 04:45 UTC, the third at 12.88 feet on 24 June 2018 at 21:15 UTC, and the fourth crest at 20.26 feet on 27 June 2018 at 22:15 UTC.

Flood, Emmet

When
June 20, 10:45 PM CST to June 30, 11:59 PM CST
Where
Emmet County, 4.41 mi SSW of Wellingford to 5.51 mi SE of Wellingford
Cause
Heavy Rain
Property damage
$100,000
Crop damage
$250,000
Reported by
Official NWS Observations
Coordinates
43.260, -94.830

The West Fork of the Des Moines River at Estherville crested twice through the period of flooding. The river remained in flood into July. The first crest was at 12.67 feet on 22 June 2018 at 08:30 UTC, and the second one was at 13.33 feet on 25 June 2018 at 21:00 UTC.

Flood, Kossuth

When
June 21, 9:00 PM CST to June 30, 11:59 PM CST
Where
Kossuth County, 4.49 mi SW of Lu Verne to 2.94 mi E of Burt
Cause
Heavy Rain
Property damage
$100,000
Crop damage
$250,000
Reported by
Official NWS Observations
Coordinates
42.880, -94.150

The East Fork of the Des Moines River at Algona crested twice through the period of flooding. The first crest was 18.69 feet on 22 June 2018 at 22:15 UTC, the second crest was 19.33 feet on 26 June 2018 at 10:45 UTC.

Flood, Humboldt

When
June 21, 10:45 PM CST to June 30, 11:59 PM CST
Where
Humboldt County, 5.72 mi SSE of Dakota City to 4.94 mi E of Dakota City
Cause
Heavy Rain
Property damage
$100,000
Crop damage
$250,000
Reported by
Official NWS Observations
Coordinates
42.650, -94.160

The West Fork of the Des Moines River at Humboldt crested twice through the period of flooding. The river remained in flood into July. The first crest was at 12.35 feet on 24 June 2018 at 23:30 UTC, and the second one was at 12.64 feet on 28 June 2018 at 16:15 UTC.

Flood, Palo Alto

When
June 22, 12:45 AM CST to June 30, 11:59 PM CST
Where
Palo Alto County, 2.62 mi WSW of Emmetsburg Arpt to 3.66 mi S of West Bend
Cause
Heavy Rain
Property damage
$100,000
Crop damage
$250,000
Reported by
Official NWS Observations
Coordinates
43.090, -94.750

The West Fork of the Des Moines River at Emmetsburg crested twice through the period of flooding. The river remained in flood into July. The first crest was at 12.55 feet on 24 June 2018 at 01:45 UTC, and the second one was at 13.00 feet on 27 June 2018 at 09:00 UTC.

Flood, Black Hawk

When
June 22, 2:30 AM CST to June 27, 6:00 PM CST
Where
Black Hawk County, 1.23 mi NE of (Alo)waterloo Muni A to 0.69 mi W of Boies
Cause
Heavy Rain
Property damage
$25,000
Reported by
Official NWS Observations
Coordinates
42.560, -92.380

The Cedar River at Cedar Falls crested at 90.06 feet on 25 June 2018 at 01:15 UTC.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2018Every state in 2018This day in weather historyWarnings in Iowa, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 764800, 764794, 764795, 764798, 764797, 764792, 764799, 764796, 764793.